Hospital Nightmares: How Patient Safety is Affected by Tube Mix-Ups
Doctors and other health care practitioners depend on medical devices to save the lives of patients, but sometimes the opposite happens. Medical devices that look similar can create hidden safety hazards for patients, such as tubing equipment. IVs, catheters and feeding tubes can look similar to each other, and are sometimes confused when used on patients. In some cases, tube mix-ups can have fatal consequences.
In 2010, The New York Times published an article on the death of a 35-year-old woman and her unborn baby. The cause of death was later found to be a tube mix-up. The nurse had inserted a feeding tube directly into the woman’s vein, killing her shortly thereafter. In another case study from the Food and Drug Administration, an infant’s trach tube was confused with a feeding tube, which led to a life-threatening situation.
Multiple IV lines required to treat patients can also pose risks. According to the Pennsylvania Patient Safety Authority, failing to attach IV lines to patients is a common error involving tube mix-ups.
Can Tube Mix-Ups Be Prevented?
Why do these mistakes happen? In many cases, tubes look similar enough to confuse hospital staff. Other cases involve negligence and inexperience on part of the health care practitioner. This is especially true when health care practitioners are working in a hurry or under pressure.
The Institute for Safe Medication Practices suggests labeling tubes and setting up infusions one at a time to avoid these types of medical mistakes. These accidents can be prevented, and there is no excuse for patients to be put in harm’s way.